Arizona, 2013

Dust Storm and High Wind in Arizona, April 8, 2013

April 8, 2013 · NWS FGZ · 14 events in 12 counties and zones

A strong low pressure and associated cold front moved across the Southwest and brought strong winds and blowing dust to much of northern Arizona.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong low pressure and associated cold front moved across the Southwest and brought strong winds and blowing dust to much of northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 8, 4:37 AM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 8, 4:37 AM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
437 AM MST MON APR 8 2013

.SYNOPSIS...
A STRONG AND COLD STORM SYSTEM WILL MOVE INTO NORTHERN ARIZONA
TODAY. EXPECT WIND GUSTS OF OVER 40 MPH ACROSS MUCH OF THE AREA
DURING THE DAY MONDAY...WITH GUSTS IN EXCESS OF 60 MPH FROM
WINSLOW EASTWARD. OTHERWISE...SHOWERS WITH EMBEDDED THUNDERSTORMS
WILL DEVELOP BY THIS AFTERNOON. SOME ACCUMULATING SNOW IS EXPECTED
AT ELEVATIONS ABOVE 6000 FEET BY MONDAY NIGHT...WITH THE CHANCE
FOR SHOWERS CONTINUING ON TUESDAY.

&&

.DISCUSSION...
A STORM SYSTEM...PRIMARILY SITUATED ACROSS CALIFORNIA AND NEVADA
AT THE CURRENT TIME...WILL MOVE INTO AND ACROSS THE STATE LATER
TODAY AND INTO TUESDAY. VERY GUSTY WINDS ARE LIKELY TO INCREASE AS
TODAY PROGRESSES...WITH NUMEROUS WIND HEADLINE PRODUCTS IN EFFECT
FOR NORTHERN ARIZONA. MUCH OF THE AREA WILL EXPERIENCE WIND GUSTS
IN EXCESS OF 40 MPH BUT THE VALLEYS OF EAST-CENTRAL ARIZONA AND ON
THE DOWNSLOPE TERRAIN NORTHEAST OF THE MOGOLLON RIM AND WHITE
MOUNTAINS ARE LIKELY TO SEE GUSTS APPROACHING 60 TO 70 MPH. AS
SUCH...TRAVELERS IN THESE AREAS SHOULD ALSO BE WARY OF BLOWING
DUST. THIS SYSTEM IS NOT JUST WIND HOWEVER...AND SUBSTANTIALLY
COOLER DAYTIME TEMPS ALONG WITH SHOWERS AND THUNDERSTORMS ARE ALSO
EXPECTED ACROSS THE NORTHLAND WITH THIS SYSTEM. SNOW LEVELS ARE
FORECAST TO DROP TO AROUND 5500 FEET TONIGHT AND TUESDAY...WITH
LIGHT SNOW ACCUMULATIONS POSSIBLE FOR THE HIGHER
TERRAIN...ESPECIALLY ALONG THE COLD FRONTAL PASSAGE. PLEASE SEE
OUR POINT-SPECIFIC FORECASTS FOR SNOW AMOUNTS EXPECTED AT A GIVEN
LOCATION.

A SHIFT TO INCREASING TEMPS AND GENERALLY DRY CONDITIONS IS THEN
ANTICIPATED FOR THE REMAINDER OF THE 7-DAY FORECAST INTO NEXT
WEEKEND.

&&

.AVIATION...
FOR THE 12Z PACKAGE...A STRONG COLD FRONT WILL BRING INCREASINGLY
DIFFICULT CONDITIONS TO THE AREA TODAY AND TONIGHT. EXPECT SW
SFC WINDS TO INCREASE TO 20-30G45KTS FROM 18Z-02Z TODAY. WINDS
WILL DECREASE FROM WEST TO EAST AFT 02Z...AND WILL TURN SLIGHTLY
MORE WESTWARD. THE FRONTAL BAND CONTAINING SHRA/SHSN WILL BRING
MVFR/IFR CONDITIONS TO AREAS WEST OF KGCN BY 16Z-18Z...INTO KFLG
BY 18Z- 20Z...AND KSJN BY 02Z-04Z. POOR CONDITIONS IN THE FRONTAL
BAND WILL LAST 3-5 HOURS AT EACH LOCATION. EXPECT IMPROVING
CONDITIONS FROM WEST TO EAST AFT 06Z...ALTHOUGH LOWER SNOW LEVELS
WILL CAUSE LOCALIZED IFR/LIFR CONDITIONS OVERNIGHT. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...
A STRONG COLD FRONT WILL BRING VERY WINDY AND MUCH COLDER
CONDITIONS TO THE REGION TODAY AND TONIGHT. AREAS OF RAIN AND
SNOW ALONG THE FRONT WILL MOVE FROM WEST TO EAST THROUGH THE DAY
AND INTO THE EVENING. LOWER SNOW LEVELS WITH COLD AND SHOWERY
CONDITIONS WILL PERSIST TUESDAY...AS WELL AS A WIND SHIFT TO THE
NORTHWEST AND THEN NORTH.

WEDNESDAY THROUGH FRIDAY...COLD...BUT DRY CONDITIONS WITH NORTH
THROUGH NORTHEAST WINDS WILL CONTINUE ON WEDNESDAY. WARMER...DRY
AND LESS WINDY CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING FROM 10 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR AZZ013-014-016-017-040.

WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR AZZ004>007.

WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR AZZ008>012-015-018-037>039.

&&

PUBLIC.........KD
AVIATION.......PETERSON
FIRE WEATHER...PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 8, 6:10 AM MST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
610 AM MST MON APR 8 2013

AZZ004>018-037>040-090400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
610 AM MST MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE THROUGH NORTHERN
ARIZONA LATER TODAY AND INTO TUESDAY. STRONG SOUTHWEST WIND
GUSTS WILL DEVELOP THIS MORNING AND CONTINUE THROUGH THE DAY.
A HIGH WIND WARNING IS IN EFFECT FOR EAST-CENTRAL ARIZONA
INCLUDING THE EASTERN MOGOLLON RIM...WHITE MOUNTAINS...AND LITTLE
COLORADO RIVER VALLEY FOR WIND GUSTS OF 60 TO 70 MPH.
ELSEWHERE...A WIND ADVISORY IS IN EFFECT WITH WIND GUSTS OF 40
TO 50 MPH EXPECTED. BLOWING DUST MAY ALSO PRODUCE VERY LOW
VISIBILITIES ON AREA ROADWAYS IN THE LITTLE COLORADO RIVER VALLEY.
SUBSTANTIALLY COOLER DAYTIME TEMPS ALONG WITH SHOWERS AND
THUNDERSTORMS ARE ALSO EXPECTED ACROSS THE NORTHLAND WITH THIS
SYSTEM. SNOW LEVELS ARE FORECAST TO DROP TO AROUND 5500 FEET
TONIGHT AND TUESDAY...WITH LIGHT SNOW ACCUMULATIONS POSSIBLE FOR
THE HIGHER TERRAIN. PLEASE SEE POINT-SPECIFIC FORECASTS AT
WEATHER.GOV/FLAGSTAFF FOR SNOW AMOUNTS EXPECTED AT A GIVEN
LOCATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR RAIN AND MOUNTAIN SNOW SHOWERS WILL PERSIST THROUGH
TUESDAY EVENING.

SEE WEATHER.GOV/FLAGSTAFF FOR DETAILS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind, 3 dust storm. Local standard time, as filed.

High Wind, Kaibab Plateau

When
April 8, 7:19 AM MST
Where
Kaibab Plateau forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The Four Springs RAWS reported a peak wind gust of 58 MPH at the 719 AM observation. The wind gusts were 50 MPH or higher between 419 AM and 819 AM.

High Wind, Eastern Mogollon Rim

When
April 8, 9:24 AM MST to 5:24 PM MST
Where
Eastern Mogollon Rim forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

The Limestone RAWS reported wind gusts 58 MPH and higher from 924 AM to 524 PM. The peak wind gust was 80 MPH at 1224 PM. This RAWS is in an exposed location near the south side of the Mogollon Rim and my measure higher winds than are experienced in much of the rest of the zone.

High Wind, Grand Canyon Country

When
April 8, 9:28 AM MST
Where
Grand Canyon Country forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The Grand Canyon ASOS recorded a peak wind gust of 58 MPH at 928 AM. The wind gusts were above 40 MPH between 854 AM and 1128 AM when it started to snow.

High Wind, Little Colorado River Valley in Navajo County

When
April 8, 9:32 AM MST to 3:00 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

The Winslow ASOS reported wind gusts over 58 MPH from 932 AM to 156 PM. The peak wind gust was 66 MPH at 1222 PM. A power line snapped on the east side of town around 1218 PM. The police department in Holbrook reported that part of a roof blew off and took out a power line, a tree was blown down, and a trailer home skirting peeled off by the wind.

Dust Storm, Little Colorado River Valley in Navajo County

When
April 8, 10:56 AM MST to 1:56 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Reported by
ASOS
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

The Winslow ASOS reported blowing dust that reduced the visibility down to 1.5 miles at times between 1056 AM and 156 PM.

High Wind, Western Mogollon Rim

When
April 8, 11:08 AM MST to 12:57 PM MST
Where
Western Mogollon Rim forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The Flagstaff ASOS reported wind gusts of 58 MPH or higher from 1108 AM to 1257 PM. The peak wind gust was 63 MPH at 1157 AM.

High Wind, Oak Creek and Sycamore Canyons

When
April 8, 11:35 AM MST
Where
Oak Creek and Sycamore Canyons forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.220, -112.162 (the zone’s center; the record gives no point)

The Sedona AWOS measured a peak wind gust of 58 MPH at 1135 AM. Wind gusts over 50 MPH were recorded from 1055 AM to 1235 PM.

High Wind, White Mountains

When
April 8, 11:35 AM MST to 2:55 PM MST
Where
White Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

The Show Low Airport AWOS reported a peak wind gust of 64 MPH at 1255 PM. The wind gusts were above 58 MPH from 1135 to 255 PM. Police reported that a large tree snapped and a light pole was blown down in a parking log in Show Low at 215 PM.

High Wind, Yavapai County Mountains

When
April 8, 11:48 AM MST to 1:48 PM MST
Where
Yavapai County Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

The Humbug Creek RAWS reported a peak wind gust of 62 MPH at 1148 AM. The wind gusts were over 58 MPH from 1148 AM to 148 PM.

Dust Storm, Chinle Valley

When
April 8, 12:00 PM MST to 6:00 PM MST
Where
Chinle Valley forecast zone
Reported by
Law Enforcement
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

Strong wind caused blowing dust to reduce the visibility to near zero at times all afternoon in Chinle. The visibility dropped down to 1/2 mile in Kayenta and 1/4 mile in Many Farms.

Dust Storm, Chuska Mountains and Defiance Plateau

When
April 8, 12:00 PM MST to 6:00 PM MST
Where
Chuska Mountains and Defiance Plateau forecast zone
Reported by
Law Enforcement
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

Strong wind caused blowing dust to reduce the visibility to near zero at times all afternoon in Chinle. The southwest winds blew this dust from Chinle into the Chuska Mountains. The Window Rock ASOS reported reduced visibility in haze (dust) down to 2.5 miles at times between 100 PM to 4 PM MST.

High Wind, Chuska Mountains and Defiance Plateau

When
April 8, 12:55 PM MST to 4:38 PM MST
Where
Chuska Mountains and Defiance Plateau forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

The Window Rock Airport reported a peak wind gust of 60 MPH at 253 PM. Wind gusts of at least 58 MPH were reported at times from 153 PM to 438 PM.

High Wind, Little Colorado River Valley in Apache County

When
April 8, 1:00 PM MST to 3:00 PM MST
Where
Little Colorado River Valley in Apache County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
COOP Observer
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

The Co-Op observer at Petrified Forest National Park reported a peak wind gust of 67 MPH. The peak wind gust at the St Johns Airport was 58 MPH at 131 PM.

High Wind, Northeast Plateaus and Mesas South of Highway 264

When
April 8, 2:00 PM MST to 4:00 PM MST
Where
Northeast Plateaus and Mesas South of Highway 264 forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
ASOS
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

The Co-Op observer at Petrified Forest National Park reported a peak wind gust of 67 MPH within 10 miles of the edge of AZ-Z040.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458691, 458710, 458692, 458699, 458698, 458705, 458711, 458724, 458734, 458739, 458740, 458756, 458758, 458759.